Velocity New York 2013 Schedule

Below are the confirmed and scheduled talks at Velocity New York 2013
(schedule subject to change).

Customize Your Own Schedule

Create your own Velocity schedule using the personal scheduler function. Mark the tutorials, sessions, keynotes, and events you want to attend by selecting the calendar icon [calendar icon] next to each listing. Then go to your personal schedule and get your own customized schedule generated.

Sutton North
Add What Your Browser Does When You Aren't Looking to your personal schedule
9:00am What Your Browser Does When You Aren't Looking Jake Archibald (Google)
Add Tracking Performance to your personal schedule
11:00am Tracking Performance Patrick Meenan (Google)
Add Tuning Network Performance to Eleven to your personal schedule
1:30pm Tuning Network Performance to Eleven Ilya Grigorik (Google)
Add Hands-on Web Performance Optimization Workshop to your personal schedule
3:30pm Hands-on Web Performance Optimization Workshop Sergey Chernyshev (NY Web Performance Meetup), Andy Davies (NCC Group)
Sutton South
Add The Interruptive Nature Of Operations: A World Of Squirrels And Shiny Objects to your personal schedule
9:00am The Interruptive Nature Of Operations: A World Of Squirrels And Shiny Objects Avleen Vig (Etsy), Carolyn Rowland (Independent)
Add Using Amazon Web Services for MySQL at Scale to your personal schedule
11:00am Using Amazon Web Services for MySQL at Scale Laine Campbell (OpsArtisan)
Add What Should I Monitor, And How Should I Do It? to your personal schedule
3:30pm What Should I Monitor, And How Should I Do It? Baron Schwartz (VividCortex)
Beekman Parlor
Add Responsive Responsive Design to your personal schedule
1:30pm Responsive Responsive Design Tim Kadlec (Snyk)
Add Building a Performance Lab for Mobile Apps in a Day to your personal schedule
3:30pm Building a Performance Lab for Mobile Apps in a Day Susie Xia (Linkedin), Venkatesh Katari (Salesforce.com), Ashray Mathur (Salesforce.com Inc)
8:30am Coffee
Room: Rhinelander
10:30am Morning Break
Room: Rhinelander
12:30pm Lunch
Room: Rhinelander
3:00pm Afternoon Break
Room: Rhinelander
Add Ignite Reception to your personal schedule
5:00pm Event - Sponsored by Catchpoint
Room: Sponsor Pavilion
Ignite Reception
Add Ignite Velocity to your personal schedule
6:00pm Event - Sponsored by Catchpoint
Room: Grand Ballroom West
Ignite Velocity
Add Morning Yoga to your personal schedule
7:30am Plenary
Room: Mercury Ballroom and Rotunda
Morning Yoga
9:00am-10:30am (1h 30m) Web Performance
What Your Browser Does When You Aren't Looking
Jake Archibald (Google)
This one's going to be a bit different, we're going to play a game. Given a small bit of code, can you tell if modern browsers will make an http request or not? Sounds simple, but this quiz will hurt your feelings if you're a bad loser. But don't worry, low scorers won't be shamed.
11:00am-12:30pm (1h 30m) Web Performance
Tracking Performance
Patrick Meenan (Google)
We will do a hands-on example of using synthetic testing, building Real-User Measurement, Back-end performance tracking and pulling it all together with off-the-shelf tooling and reporting.
1:30pm-3:00pm (1h 30m) Web Performance
Tuning Network Performance to Eleven
Ilya Grigorik (Google)
Optimizing networking performance is a critical component of your web performance strategy - after all, if the browser is blocked on the network, than all other processing is blocked as well In this tutorial we'll take a deep-dive on TCP tuning, TLS performance, optimizing proxy and server processing and more. Bonus: hands-on performance tips for HTTP 2.0!
3:30pm-5:00pm (1h 30m) Web Performance
Hands-on Web Performance Optimization Workshop
Sergey Chernyshev (NY Web Performance Meetup), Andy Davies (NCC Group)
Join Sergey Chernyshev, Andy Davies and Rick Viscomi for a hands-on Web Performance Optimization session. They will review latest performance trends and show how to use performance analysis and optimization tools to speed up worlds most popular web sites - bring yours too and they will look at them as well.
9:00am-10:30am (1h 30m) Operations
The Interruptive Nature Of Operations: A World Of Squirrels And Shiny Objects
Avleen Vig (Etsy), Carolyn Rowland (Independent)
The interrupt-driven nature of Operations can create a high-stress, low-productivity workplace, while providing the illusion of high-productivity. The speakers will discuss the nature of operations work and how engineers and managers can both work to manage interruptions and create a better environment.
11:00am-12:30pm (1h 30m) Operations
Using Amazon Web Services for MySQL at Scale
Laine Campbell (OpsArtisan)
A deep dive into the AWS offerings for running MySQL at scale, with appropriate consideration to availability, failure management, monitoring, trending and configuration management. Real world examples such as Call of Duty Black Ops 2 and Obama for America will be used to highlight key points from a practical perspective.
1:30pm-3:00pm (1h 30m) Operations
How Netflix Operates Multi-Region Clouds for Maximum Freedom and Agility
Jeremy Edberg (MinOps)
In this session, learn how Netflix has embraced DevOps and leveraged all that the cloud has to offer to allow our developers maximum freedom and agility. Also hear about Netflix's open source projects, such as Asgard, Hystrix, and others. A special focus will be on our new multi-region efforts in 2013.
3:30pm-5:00pm (1h 30m) Operations
What Should I Monitor, And How Should I Do It?
Baron Schwartz (VividCortex)
Many people have asked me what they should monitor. Others have shown me a page full of charts and asked what they mean. Why? Because we largely monitor our systems in ways that our tools support. The tail is wagging the dog. Let's think about what our systems do for us and how to monitor them. Current tools are inadequate, so let's talk about how to build better tools.
9:00am-10:30am (1h 30m) Operations
At Your Service: Using Jenkins in Operations
Mandi Walls (Chef)
Most of us think of Jenkins as a build server, but it can be so much more. The flexibility of Jenkins makes it an interesting tool to add to your operations toolkit. Make Jenkins the next member of your Operations team, automating tasks like syntax checking before restarting services like Nagios and BIND, ensuring that tests pass before affecting production.
11:00am-12:30pm (1h 30m) Operations
Sense and Sensu-bility: Painless Metrics And Monitoring In The Cloud with Sensu
Bethany Erskine (Paperless Post)
Paperless Post recently replaced Nagios with Sensu, a new and awesome free monitoring and metrics router that is designed with configuration management and cloud deployments in mind. In this presentation we’ll take an in-depth look into why we chose Sensu, how to deploy it, how to scale it, and how to integrate it with your existing tools.
1:30pm-3:00pm (1h 30m) Mobile Performance
Responsive Responsive Design
Tim Kadlec (Snyk)
In this session, we'll look at the current state of performance for responsive sites and some of the challenges unique to responsive design. Then we'll look at the tools and techniques we can use to start building faster responsive sites today.
3:30pm-5:00pm (1h 30m) Mobile Performance
Building a Performance Lab for Mobile Apps in a Day
Susie Xia (Linkedin), Venkatesh Katari (Salesforce.com), Ashray Mathur (Salesforce.com Inc)
Salesforce.com has developed mobile apps using HTML5, iOS & Android. The apps were built for performance and tested in our mobile performance lab which continuously monitors speed, stability and longevity in order to catch issues and/or crashes on multiple platforms and devices. Join us to learn the tools and techniques you can use to build your own mobile performance lab!
8:30am-9:00am (30m)
Break: Coffee
10:30am-11:00am (30m)
Break: Morning Break
12:30pm-1:30pm (1h)
Break: Lunch
3:00pm-3:30pm (30m)
Break: Afternoon Break
5:00pm-6:00pm (1h) Event
Ignite Reception
Grab a drink, mingle with fellow Velocity participants, and see the latest technologies and products from leading companies before Ignite Velocity starts.
6:00pm-7:30pm (1h 30m) Event
Ignite Velocity
If you had five minutes on stage what would you say? Would you talk about your latest passion? Describe the trip of a lifetime? Teach a hack? We'll find out at Ignite Velocity. Speakers are limited to 20 slides, which automatically advance after 15 seconds—that’s the fun of Ignite!
7:30am-8:30am (1h) Event
Morning Yoga
Yoga does not require complicated props or a special place to practice it. Breathing and physical postures can be done anytime, anywhere. Center yourself before Velocity begins and join with other attendees for a morning yoga class. No experience or props needed. Please wear comfortable clothing that's easy to move in. No advance signup required, you can just show up. We'll provide the towels.

Sponsors

Sponsorship Opportunities

For information on exhibition and sponsorship opportunities at the conference, contact Gloria Lombardo at (203) 381-9245 or glombardo@oreilly.com

Media Partner Opportunities

For media partnerships, contact mediapartners@ oreilly.com

Press and Media

For media-related inquiries, contact Maureen Jennings at maureen@oreilly.com

Contact Us

View a complete list of Velocity contacts